Kentucky, 2006Flash Flooding in Kentucky, September 23, 2006
September 23, 2006 · NWS ILN · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 23, 12:51 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 23, 12:51 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
151 PM EDT SAT SEP 23 2006
.AVIATION /18Z-18Z/...
LARGE AREA OF SHOWERS OVERSPREADING TAF SITES THIS AFTERNOON. CIGS
WILL DROP TO BELOW VFR CATEGORY EVEN IF VSBYS IN THE NORTHERN
PORTION OF RAIN SHIELD STAY P6SM (CMH DAY LCK). CONVECTION IS
GENERALLY LOCATED S OF OHRIVER AND LITTLE LIGHTNING ACTIVITY IS
EXPECTED UNTIL HEATING OF CLOUD TOPS BRINGS STRONGER THERMAL
DIFFERENCES THIS AFTERNOON. STRONG SSW WINDS OCCASIONALLY GUSTING TO
20 AND 25 KT WILL PERSIST AND DIE OFF SLOWLY THIS EVENING AS H8 FLOW
OF 40-50KT CONTINUES AHEAD OF THE FRONTAL PASSAGE.
LINE OF CONVECTION AND PRESSURE TROF SHOULD MOVE W-E THROUGH CWA
LATE TONIGHT. ACTUAL WIND SHIFT AND LOWER CIGS IN COLD AIR NOT
EXPECTED UNTIL AFTER 18Z TOMORROW.
MAJORITY OF THUNDER ACTIVITY WILL BE IN THE WARM SECTOR TO THE SE OF
TAF SITES THIS AFTERNOON/EARLY EVENING...AND AGAIN WITH THE PASSAGE
OF THE PRESSURE TROF ASSOC WITH COLD FRONT. AFTER THIS...CIGS IN DRY
SLOT MAY BE NONEXISTENT FOR A PERIOD IN THE LATE MORNING/EARLY
AFTERNOON.
FRANKS
&&
.PREVIOUS DISCUSSIONS
/ISSUED 1044 AM EDT SAT SEP 23 2006/
SHORT TERM /TODAY/
LARGE AREA OF SHOWERS ALONG AND S OF OHRIVER WILL WEAKEN THIS
MORNING BUT STILL REMAIN ACTIVE AS 40-50KT H8 JET MIXES AND
DIMINISHES SLIGHTLY TOWARDS 18Z TODAY AND THEN INCREASES AGAIN OVER
SERN 1/2 OF FCST AREA BY 0Z. UPPER LEVEL DIVERGENCE SPLITS OVER CWA
THIS AFTERNOON AND BECOMES MORE ACTIVE OVERNIGHT ON SE SIDE OF
EXITING JET STREAM. H8 TEMPS ARE FAIRLY STAGNANT AROUND +15 TODAY
UNTIL COLDER PUSH ENTERS FROM THE NW BTWN 0 AND 6Z. LIGHTNING
ACTIVITY IS NOT NOTED IN CWA...IT APPEARS THAT ANY STRONG CONVECTION
WILL HOLD OFF UNTIL SFC LOW AND DYNAMICS SQUEEZE TOGETHER THIS
AFTERNOON OVER ILL/IN. CENTER OF THE UPPER SUPPORT OF H5 LOW REMAINS
NW OF SFC LOW IN IA/WI. MAIN FORCING MECHANISMS THIS PM ARE LOCATED
WELL W AND NW OF CWA. INSTABILITY LOOKS TO BE ON THE INCREASE IN THE
LATE DAY TO THE E AND SE WHERE SOME SUN THROUGH THIN BKN CLOUD DECK
MAY ALLOW CAPES TO APPROACH 1000J/KG. THOUGH IT APPEARS THAT THE
REGION IS SPLIT WITH THE INSTABILITY TO THE SE AND DYNAMICS TO THE
NW...STRONG WINDS OVER THE REGION WILL LIKELY MIX DOWN IN ANY DECENT
CONVECTIVE ACITIVITY THAT GETS GOING.
ATTM...WARMING CLOUD TOPS AND LACK OF ANY THUNDER IN CWA WILL HAVE
ME UPDATE FCST TO LOWER THUNDER CHANCES BUT CONTINUE RAIN. FFG OF
1/2 OVER SRN CWA...PERSISTENT LIGHT TO MODERATE RAINFALL...OCCNL
TRAINING ECHOS...AND THREAT FOR HEAVIER RAINFALL WITH PWAT OF 1.6+
WILL HAVE ME CONTINUE FFWATCH TODAY OVER THE SOUTH.
FRANKS
/ISSUED 444 AM EDT SAT SEP 23 2006/
SHORT TERM /TODAY THROUGH MONDAY/
SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN THE EVENING CONTINUE
TO OCCUR ACROSS THE FAR SOUTHERN ZONES. THIS HAS SATURATED THE
GROUND AND WITH FURTHER PRECIPITATION EXPECTED TODAY HAVE OPTED
TO ISSUE A FLASH FLOOD WATCH FOR THE SOUTHERN HALF. EXPECT CURRENT
ACTIVITY TO LIFT BACK NORTH DURING THE DAY AND ANY PERIOD OF
SUSTAINED MODERATE TO HEAVY RAIN WILL LIKELY LEAD TO FLOODING.
DEPENDING ON WHAT TRANSPIRES TODAY AND WHAT LATER GUIDANCE SHOWS
THIS WATCH MAY NEED TO BE EXTENDED INTO TONIGHT.
THERE IS SOME QUESTION ABOUT HOW MUCH INSTABILITY WILL DEVELOP
THIS AFTERNOON AND EVENING. DEW POINTS ARE ALREADY IN THE MID 60S
AND MAY PUSH A BIT HIGHER. BUT EXTENSIVE CLOUD COVER ALONG WITH
PRECIPITATION MAY LIMIT HEATING. IF THE ATMOSPHERE CAN DESTABILIZE
SUFFICIENTLY THEN SEVERE STORMS WILL BE POSSIBLE AS THERE WILL BE
QUITE A BIT OF SHEAR IN PLACE.
GFS AND NAM CONTINUE TO SHOW DIFFERENCES WITH THE SPEED OF THE
FRONT THROUGH THE AREA TONIGHT. CONSENSUS SEEMS TO CONTINUE TO
FAVOR THE GFS AND THUS HAVE LEANED TOWARDS ITS SOLUTION. SOME
SHOWER AND THUNDERSTORM ACTIVITY SHOULD STILL BE ONGOING IN
EASTERN ZONES ON SUNDAY MORNING BEFORE PUSHING OFF TO THE EAST.
THEN WITH HEATING EXPECT TO GET SOME INSTABILITY SHOWERS AREAWIDE
DURING THE AFTERNOON AND POSSIBLY INTO SUNDAY EVENING. HIGH
PRESSURE BUILDING IN WILL BRING A RETURN OF DRY WEATHER BY MONDAY.
/ISSUED 348 PM EDT FRI SEP 22 2006/
LONG TERM /MONDAY THROUGH FRIDAY/
EXTENDED FCST STARTING MON HAS HIGH PRESSURE BUILDING OVER OHVLY
FROM THE MIDWEST AS LOW PRESSURE RETREATS FROM GTLKS REGION. EXPECT
A GRADUAL WARMING OF THE AIRMASS THROUGH MIDWEEK AS A SFC LOW TRACKS
INTO THE GTLKS WED. THIS WILL SEE A TRAILING COLD FRONT MOVE THROUGH
OHVLY ON WED NITE AND THURS IN RESPONSE TO A STRONG AND PERSISTENTLY
DEEPENING H5 TROF OVER THE ERN 1/2 OF CONUS. MILD AIR WILL SURGE
AHEAD OF THE CDFNT...AND THE STRENGTHENING H5 L/W TROF WILL ALLOW
FOR A STRONG PUSH OF COOL CONTINENTAL AIR INTO THE OHVLY ON NRLY
FLOW AS STRONG SFC HIGH IN THE MIDWEST SETS UP.
STRENGTH OF SYSTEM WED NITE AND THURS HAS ME INCREASE POPS AS THE
FLOW AHEAD OF IT AND SIGNIFICANT HEIGHT FALLS BEHIND IT WOULD LIKELY
SEE A LINE OF CONVECTION MOVE THROUGH THE REGION. COLD POOL SHOWERS
POSSIBLE FOR REMAINDER OF THURS AND INTO FRI...BUT ONLY HAVE 20%
POSSIBILITY HERE BEING THE LAST DAY OF FCST.
TEMPS WERE GENERALLY BUMPED UP AHEAD OF WED NITE FRONT AND DROPPED
BEHIND IT...NOT TOO FAR FROM MEX GUID.
FRANKS
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH FOR OHZ063-070>073-077>082-088 UNTIL 4 PM
SATURDAY.
KY...FLASH FLOOD WATCH FOR KYZ089>100 UNTIL 4 PM SATURDAY.
IN...FLASH FLOOD WATCH FOR INZ066-073>075-080 UNTIL 4 PM SATURDAY.
&&Hazardous weather outlook, Sep 23, 4:16 AM EST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
516 AM EDT SAT SEP 23 2006
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-240930-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
HOCKING-
516 AM EDT SAT SEP 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL
OHIO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION TODAY AND
TONIGHT IN ADVANCE OF AN APPROACHING COLD FRONT. THE
PERSISTENT CLOUD COVER AND RAIN WILL LIMIT INSTABILITY...BUT
SEVERE WEATHER IS STILL POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-240930-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-
BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
516 AM EDT SAT SEP 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...
SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION TODAY AND
TONIGHT IN ADVANCE OF AN APPROACHING COLD FRONT. THE PERSISTENT
CLOUD COVER AND RAIN WILL LIMIT INSTABILITY...BUT SEVERE WEATHER
IS STILL POSSIBLE THROUGH THIS EVENING.
A FLOOD WATCH IS IN EFFECT UNTIL 4 PM TODAY. ONE TO TWO INCHES OF
RAIN IS POSSIBLE IN THE WATCH AREA. THE SOIL IS NEARLY SATURATED
FROM EARLIER RAINFALL...INCREASING THE LIKELIHOOD OF FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Flash Flood, Owen
- When
- September 23, 2:15 PM EST to 4:30 PM EST
- Where
- Owen County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.520, -84.828 (the zone’s center; the record gives no point)
Several roads were flooded across the county.
Flash Flood, Pendleton
- When
- September 23, 2:16 PM EST to 4:30 PM EST
- Where
- Pendleton County, Falmouth
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.696, -84.360 (the zone’s center; the record gives no point)
A few roads were flooded at a depth of up to a foot.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flood in Missouri, September 23 to 24, 2006$18 million · 1 event
- Flash Flood in Missouri, September 23, 2006$5.5 million · 1 event
- Flash Flood in Kentucky, September 23, 2006$800,000 · 1 event
- Hail and Damaging Winds in Tennessee, September 23, 2006$151,000 · 65 kt wind · 21 events
- Flash Flood in Missouri, September 23, 2006$250,000 · 1 event
- Hail and Damaging Wind in Texas, September 23, 2006$200,000 · 1 in hail · 2 events
- Tornadoes and Damaging Winds in Michigan, September 23, 2006$155,000 · F0 · 4 events
- Damaging Wind in Kentucky, September 23, 20061 injured · $100,000 · 65 kt wind · 1 event
- Tornado in Kentucky, September 23, 2006$40,000 · F1 · 1 event
- Flash Flood in Missouri, September 23, 2006$110,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533938, 5533939.